Thursday, June 24, 2010


Here is an ALERT from the NHS! Notice how "safe" this drug is. Risk of midazolam overdose: NHS alert CME at Pharmacology Corner Excerpts following. Italics and boldface type are mine.


Some adult patients are being overdosed with midazolam injection when used for conscious sedation. The presentation of high strength midazolam as 5mg/ml (2ml and 10ml ampoules) or 2mg/ml (5ml ampoule) exceeds the dose required for most patients. There is a risk that the entire contents of high strength ampoules are administered to the patient when only a fraction of this dose is required. Doses often exceed that required, are not titrated to the patient’s individual needs, do not take into account concurrent medication (e.g. opioids) and may involve high risk groups for example, the frail or the elderly. There is frequent reliance on injectable flumazenil (antagonist/reversing agent) for reversal of sedation in patients that have been over sedated.

Patient Safety Incidents

The NPSA has received 498 midazolam patient safety incidents between November 2004 and November 2008 where the dose prescribed or administered to the patient was inappropriate. Three midazolam related incidents have resulted in death." That's right people, THREE REPORTED DEATHS due to Midazolam! Want to bet how many there REALLY were? The ones that the medical people SWORE couldn't have been caused by their precious drug?

It is my belief that since the NHS is a cumbersome and non responsive entity like our own FDA, that this is under reported. Just as our own reports to the FDA are met with resistance so must the NHS reports be minimized. However late, the NHS has some mandates concerning the use of Midazolam for "conscious sedation." You have to read the article. Finally SOMEBODY is listening. It only took from the mid 80's til 2009 to get this, but however glacial the progress, it IS progress.

No comments:

Post a Comment